Alert archive / California / Winter Storm Warnings in 2005

Winter Storm Warning 4, NWS Reno, NV

December 17, 20058 counties in California; Douglas County, Washoe County, Nevada

NWS Reno, NV issued this winter storm warning at Dec 17, 2005, 2:14 PM PST for 8 counties in California; Douglas County, Washoe County, Nevada. It took effect at Dec 18, 2005, 6:00 AM PST. It was in force for 17 hr. 50 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 17, 2005, 2:14 PM PST (22:14 UTC)
In effect from
Dec 18, 2005, 6:00 AM PST
Expired
Dec 18, 2005, 11:00 PM PST
In force
17 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 18, 6:08 AM PSTSNOW 14Alpine Meadows, CA14 INCHES NEW SNOW MID MTN WITH 10 INCHES NEW SNOW AT BASE. SNOWING HEAVILY.
Dec 18, 6:24 AM PSTHEAVY SNOW 14Soda Springs, CA10-14 INCHES STORM TOTAL. HEAVY SNOW CONTINUING.
Dec 18, 6:40 AM PSTHEAVY SNOW 14Northstar Ski Area, CA14 INCHES AT 8600 FT. 8 INCHES AT 6800 FT. HEAVY SNOW CONTINUING.
Dec 18, 6:53 AM PSTSNOW 31 E Janesville, CAOVERNIGHT TOTAL. CURRENTLY MODERATE SNOW.
Dec 18, 7:04 AM PSTHEAVY SNOW 12Mount Rose Ski Area, NV8-12 INCHES SO FAR
Dec 18, 7:06 AM PSTHEAVY SNOW 4Cold Springs Valley, NVSTILL SNOWING.
Dec 18, 7:10 AM PSTSNOW 3.55 S Reno, NVCAUGHLIN RANCH PARKWAY. 3/4 INCH IN PAST HOUR. STILL SNOWING.
Dec 18, 7:10 AM PSTHEAVY SNOW 12Mammoth Mountain, CA12 INCHES AT SKI AREA 9000 FT. STILL SNOWING HEAVILY.
Dec 18, 7:12 AM PSTSNOW 64 Nne New Washoe City, NV6 INCHES SO FAR. STILL SNOWING MODERATE TO HEAVY. 29 DEGREES.
Dec 18, 7:23 AM PSTSNOW 3Reno, NV3 INCHES SO FAR IN NORTH VALLEYS IN RED ROCK. STILL SNOWING LIGHT TO MODERATE.
Dec 18, 7:47 AM PSTSNOW 5.5Cold Springs Valley, NVON THE GROUND. STILL SNOWING MODERATE TO HEAVY.
Dec 18, 8:00 AM PSTSNOW 45 Nnw Janesville, CA-SN WITH EST 4 INCHES ON GRD.
Dec 18, 8:16 AM PSTSNOW 14Squaw Valley, CA6-8 INCHES AT 6200 FEET AND 12-14 INCHES AT 8200 FEET AS OF 6 AM.
Dec 18, 8:20 AM PSTSNOW 51 N Doyle, CA5 INCHES ON GRD AT 4500 FT. 34F DEGREES. LGT SNOW FALLING.
Dec 18, 8:25 AM PSTSNOW 6.5Cold Springs Valley, NVON THE GROUND. STILL SNOWING LIGHT TO MODERATE.
Dec 18, 8:31 AM PSTSNOW 53 Nw Janesville, CABETWEEN JANESVILLE AND SUSANVILLE AT 4800 FEET. 24 DEGREES. STILL SNOWING LIGHT.
Dec 18, 8:40 AM PSTHEAVY SNOW 5.5Gerlach, NV2 FOOT DRIFTS
Dec 18, 8:40 AM PSTHEAVY SNOW 6Reno, NVIN NORTHWEST RENO FOOTHILLS
Dec 18, 8:40 AM PSTHEAVY SNOW 8Mammoth Lakes, CA8 INCHES SO FAR
Dec 18, 8:42 AM PSTSNOW 111 W Devils Gate Summit, CA10 MILES NORTH OF BRIDGEPORT AT 7200 FEET. 10.75 INCHES.
Dec 18, 8:45 AM PSTSNOW 5.55 N Reno, NVMEASURED 5.5 INCHES SNOW ON GRD. LGT SNOW STLL FALLING.
Dec 18, 8:55 AM PSTHEAVY SNOW 84 Nne New Washoe City, NV8 INCHES SNOW ON GRD. JUST STARTED TO RAIN. 32F DEGREES.
Dec 18, 9:00 AM PSTHEAVY SNOW 3Sparks, NVSNOW FELL BETWEEN 4 AND 8 AM.
Dec 18, 9:14 AM PSTSNOW 710 Sw Reno, NVSTILL SNOWING VERY LIGHT.
Dec 18, 9:19 AM PSTHEAVY SNOW 25 W Beckwourth, CA24HR WATER CONTENT 1.02 INCHES, SNOWFALL WAS 2 INCHES.
Dec 18, 9:46 AM PSTSNOW 23 N Bieber, CASTILL SNOWING LIGHT.
Dec 18, 10:17 AM PSTSNOW 16Mount Rose Ski Area, NV10-16 INCHES JUST ABOVE THE BASE OF MT. ROSE SKI AREA. STILL SNOWING HEAVY.
Dec 18, 10:54 AM PSTSNOW 2.56 N Spanish Springs, NVPALOMINO VALLEY
Dec 18, 11:17 AM PSTHEAVY SNOW 12Truckee, CAOVERNIGHT. STILL SNOWING.
Dec 18, 11:34 AM PSTHEAVY SNOW 104 E Alpine Meadows, CAOVERNIGHT. STILL SNOWING.
Dec 18, 11:46 AM PSTHEAVY SNOW 8Dagget Pass, NV8 INCHES OVERNIGHT. 14 INCHES ON THE GROUND.
Dec 18, 11:47 AM PSTHEAVY SNOW 11.5Lee Vining, CA11.5 OVERNIGHT. 13 INCHES ON THE GROUND.
Dec 18, 11:51 AM PSTHEAVY SNOW 12Mammoth Lakes, CA12 INCHES OVERNIGHT. 18 INCHES ON THE GROUND AT F.S. RANGER STATION.
Dec 18, 11:52 AM PSTSNOW 3Minden, NVOVERNIGHT.
Dec 18, 11:53 AM PSTSNOW 4South Lake Tahoe, CA4 INCHES OVERNIGHT.
Dec 18, 11:53 AM PSTSNOW 6Tahoe City, CA6 INCHES OVERNIGHT.
Dec 18, 11:59 AM PSTSNOW 6Washoe City, NVOVERNIGHT.
Dec 18, 12:00 PM PSTSNOW 65 Nw Reno, NV6 INCHES OVERNIGHT IN NW RENO AT 5360 FT.
Dec 18, 12:21 PM PSTSNOW 12South Lake Tahoe, CA12 INCHES OVERNIGHT.
Dec 18, 12:22 PM PSTSNOW 10Incline Village, NVOVERNIGHT.
Dec 18, 12:43 PM PSTSNOW 71 E Janesville, CA7 INCHES SO FAR AT 4500 FT.
Dec 18, 1:33 PM PSTHEAVY SNOW 213 Ene Donner Peak, CA18-24 INCHES SO FAR. SNOWING HEAVILY. VIS 1/2SM.
Dec 18, 2:02 PM PSTHEAVY SNOW 12N Gerlach, NV12 INCHES AT 3950 FT. STILL SNOWING. 2-3 FT SNOW DRIFTS.
Dec 18, 3:29 PM PSTSNOW 93 Nw Janesville, CATOTAL SNOW ACCUMULATION SINCE LAST NIGHT IN THE FOOTHILLS BETWEEN SUSANVILLE AND JANESVILLE AT 4800 FEET. CURRENTLY 27 DEGREES WITH SNOW GRAINS FALLING.
Dec 18, 4:22 PM PSTHEAVY SNOW 24Mount Rose Ski Area, NV24-30 INCHES AS OF 4PM TODAY.
Dec 18, 5:22 PM PSTSNOW 8Susanville, CA8 INCHES AT LASSEN COUNTY S.O.
Dec 18, 6:19 PM PSTSNOW 8Bodie, CA8 INCHES WITH 20 INCHES ON THE GROUND AT BODIE STATE PARK.
Dec 18, 6:33 PM PSTHEAVY SNOW 18Alpine Meadows, CA18 - 24 INCHES MEASURED AT ALPINE MEADOWS SKI RESORT AS OF 5PM.
Dec 18, 6:38 PM PSTHEAVY SNOW 18Incline Village, NV18 INCHES AT 6700 FT AND 30 INCHES AT 8500 FT MEASURED AT DIAMOND PEAK SKI RESORT.
Dec 18, 7:35 PM PSTHEAVY SNOW 9.57 S Susanville, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2005-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2005-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2372 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KREV 172214
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
214 PM PST SAT DEC 17 2005

...SIGNIFICANT SNOW ACCUMULATIONS LIKELY FOR THE SIERRA AND
NORTHEAST CALIFORNIA...

.A PACIFIC STORM SYSTEM WILL MOVE ACROSS NORTHERN CALIFORNIA TONIGHT
AND INTO THE SIERRA BY SUNDAY MORNING. LIGHT PRECIPITATION WILL
BEGIN TONIGHT IN THE SIERRA. PRECIPITATION WILL INCREASE IN INTENSITY
OVERNIGHT AND BECOME HEAVY SUNDAY MORNING. THE PRECIPITATION WILL
SPREAD NORTH AND EAST INTO LASSEN AND MODOC COUNTIES AND
EVENTUALLY INTO FAR NORTHERN WASHOE COUNTY...MAINLY NORTH OF
GERLACH BY SUNDAY AFTERNOON. SNOW LEVELS ARE EXPECTED TO RISE
ABOVE 6000 FEET BY MONDAY MORNING. SIGNIFICANT SNOW ACCUMULATIONS
ARE POSSIBLE ABOVE 5000 FEET IN THE SIERRA...WITH LESSER AMOUNTS
IN THE VALLEYS. GUSTY WINDS CAUSING BLOWING AND DRIFTING SNOW ARE ALSO
POSSIBLE OVER THE RIDGES AND MOUNTAIN PASSES WITH LOCAL WHITE OUT
CONDITIONS.

IF YOU PLAN TO TRAVEL THROUGH THE SIERRA ON SUNDAY AND SUNDAY
NIGHT...BE PREPARED FOR DIFFICULT WINTER DRIVING CONDITIONS AND
TRAVEL DELAYS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR ADDITIONAL
STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

CAZ071-072-NVZ002-181300-
/O.UPG.KREV.WS.A.0003.051218T1400Z-051219T0700Z/
/O.NEW.KREV.WS.W.0004.051218T1400Z-051219T0700Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD...
SIERRAVILLE...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...
MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
214 PM PST SAT DEC 17 2005

...WINTER STORM WARNING IN EFFECT FROM 6 AM TO 11 PM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 11 PM PST SUNDAY. THE
WINTER STORM WATCH IS NO LONGER IN EFFECT. 

LIGHT SNOW WILL MOVE INTO THE LAKE TAHOE AREA AND LASSEN COUNTY
LATE TONIGHT AND BECOME HEAVY BY SUNDAY MORNING. THE SNOW WILL
TAPER OFF LATE SUNDAY NIGHT. SNOW LEVELS WILL START OUT ON THE
VALLEY FLOORS AND RISE UP TO 6000 FEET BY SUNDAY EVENING. TOTAL
SNOW ACCUMULATIONS OF 18 TO 30 INCHES ARE POSSIBLE ABOVE 7000 FEET
AND 8 TO 16 INCHES AT LAKE LEVEL.

IN WESTERN LASSEN COUNTY 8 TO 16 INCHES ARE POSSIBLE ABOVE 5000
FEET WITH 4 TO 8 INCHES POSSIBLE OVER EASTERN LASSEN COUNTY.

GUSTY WINDS WILL ACCOMPANY THE HEAVY SNOW...CAUSING AREAS OF
BLOWING AND DRIFTING SNOW AND LOCAL WHITE OUT CONDITIONS IN THE
HIGHER ELEVATIONS. WIND GUSTS UP TO 75 MPH ARE POSSIBLE OVER THE
RIDGES.


$$

CAZ070-NVZ005-181300-
/O.CON.KREV.WS.A.0003.051218T1700Z-051219T0500Z/
SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...EMPIRE...GERLACH
214 PM PST SAT DEC 17 2005

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING. 

LIGHT SNOW WILL MOVE INTO FAR NORTHEASTERN CALIFORNIA AND
NORTHWESTERN NEVADA SUNDAY MORNING AND BECOME HEAVY AT TIMES
SUNDAY AFTERNOON AND EVENING. SNOW LEVELS WILL START OUT AT THE
VALLEY FLOORS AND RISE UP TO AROUND 5000 FEET BY SUNDAY EVENING.
THE PRECIPITATION WILL TAPER OFF BY SUNDAY NIGHT. TOTAL SNOW
ACCUMULATIONS OF UP TO A FOOT ARE POSSIBLE AT THE HIGHEST
ELEVATIONS...WITH UP TO 6 INCHES IN THE VALLEYS.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY CREATE HAZARDOUS WINTER DRIVING
CONDITIONS. CONTINUE TO MONITOR THE LATEST FORECASTS.

$$
1 follow-up statement
000 
WWUS45 KREV 180634
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1034 PM PST SAT DEC 17 2005

...SIGNIFICANT SNOW ACCUMULATIONS IN THE SIERRA...

.A WET PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION AND BRING
HEAVY SNOW TO THE SIERRA AS WELL AS PARTS OF NORTHEAST CALIFORNIA
AND NORTHWEST NEVADA SUNDAY. LIGHT SNOW OVERNIGHT WILL BECOME
HEAVY AT TIMES SUNDAY MORNING AND CONTINUE INTO THE AFTERNOON.
SNOW LEVELS ARE EXPECTED TO RISE DURING THE DAY SUNDAY AND INTO
SUNDAY NIGHT. MOST VALLEY LOCATIONS SOUTH OF A SUSANVILLE TO
GERLACH LINE INCLUDING THE TAHOE BASIN WILL LIKELY SEE SOME MIX
OF RAIN AND SNOW BY SUNDAY AFTERNOON AFTER A VERY WET SNOWFALL TO
START THE DAY. HIGHER ELEVATIONS INCLUDING AREA PASSES WILL
RECEIVE THE HEAVIEST AMOUNTS.

IF YOU PLAN TO TRAVEL THROUGH THE SIERRA SUNDAY AND SUNDAY
NIGHT...BE PREPARED FOR DIFFICULT WINTER DRIVING CONDITIONS AND
TRAVEL DELAYS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR ADDITIONAL
STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

CAZ070-NVZ005-181315-
/O.UPG.KREV.WS.A.0003.051218T1700Z-051219T0500Z/
/O.NEW.KREV.HS.W.0003.051218T1400Z-051219T0200Z/
SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...EMPIRE...GERLACH
1034 PM PST SAT DEC 17 2005

...HEAVY SNOW WARNING IN EFFECT FROM 6 AM TO 6 PM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HEAVY SNOW
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM PST SUNDAY. THE
WINTER STORM WATCH IS NO LONGER IN EFFECT. 

LIGHT SNOW WILL MOVE INTO FAR NORTHEASTERN CALIFORNIA AND
NORTHWESTERN NEVADA OVERNIGHT AND BECOME HEAVY AT TIMES SUNDAY.
SNOW LEVELS WILL START OUT AT THE VALLEY FLOORS AND RISE UP TO
AROUND 5000 FEET BY SUNDAY EVENING. THE PRECIPITATION WILL TAPER
SUNDAY NIGHT. TOTAL SNOW ACCUMULATIONS UP TO A FOOT ARE POSSIBLE
AT THE HIGHEST ELEVATIONS...WITH 4 TO 6 INCHES IN THE VALLEYS.

A HEAVY SNOW WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

$$

CAZ073-181315-
/O.UPG.KREV.SN.Y.0004.051218T1400Z-051219T0700Z/
/O.EXA.KREV.WS.W.0004.051218T1400Z-051219T0700Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES
1034 PM PST SAT DEC 17 2005

...WINTER STORM WARNING IN EFFECT FROM 6 AM TO 11 PM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 11 PM PST SUNDAY. THE
SNOW ADVISORY IS NO LONGER IN EFFECT. 

SNOW OVER MONO COUNTY WILL BECOME HEAVY DURING THE DAY SUNDAY.
RISING SNOW LEVELS ARE EXPECTED WITH THIS STORM AND BY MONDAY
MORNING THEY WILL BE NEAR 7000 FEET. TOTAL SNOW ACCUMULATIONS OF 1
TO 2 FEET ARE POSSIBLE IN THE HIGH SIERRA JUST TO THE EAST OF THE
CREST WHILE 6 TO 12 INCHES CAN BE EXPECTED ABOVE 7000 FEET
INCLUDING HIGHWAY 395. GUSTY WINDS WILL RESULT IN BLOWING AND
DRIFTING SNOW AT THE HIGHER ELEVATIONS AND PASSES.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING.  PRACTICE YOUR
WINTER SAFETY RULES...CARRY TIRE CHAINS...FOOD...WATER...BLANKETS
AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY.

$$

CAZ071-072-NVZ002-181315-
/O.CON.KREV.WS.W.0004.051218T1400Z-051219T0700Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD...
SIERRAVILLE...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...
MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
1034 PM PST SAT DEC 17 2005

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM TO 11 PM PST
SUNDAY...

LIGHT TO MODERATE SNOW WILL CONTINUE TO MOVE INTO THE LAKE TAHOE
AREA AND LASSEN COUNTY OVERNIGHT AND BECOME HEAVY BY SUNDAY
MORNING. THE SNOW WILL TAPER SUNDAY NIGHT. SNOW LEVELS WILL START
OUT ON THE VALLEY FLOORS AND RISE UP TO 6000 FEET BY SUNDAY
EVENING. TOTAL SNOW ACCUMULATIONS OF 18 TO 30 INCHES ARE POSSIBLE
ABOVE 7000 FEET AND 8 TO 16 INCHES AT LAKE LEVEL.

IN WESTERN LASSEN COUNTY 8 TO 16 INCHES ARE POSSIBLE ABOVE
5000 FEET WITH 4 TO 8 INCHES POSSIBLE OVER EASTERN LASSEN COUNTY.

GUSTY WINDS WILL ACCOMPANY THE HEAVY SNOW...CAUSING AREAS OF
BLOWING AND DRIFTING SNOW AND LOCAL WHITE OUT CONDITIONS IN THE
HIGHER ELEVATIONS. WIND GUSTS UP TO 75 MPH ARE POSSIBLE OVER THE
RIDGES.

$$

NVZ004-181315-
/O.NEW.KREV.SN.Y.0005.051218T1400Z-051219T0200Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY
1034 PM PST SAT DEC 17 2005

...SNOW ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A SNOW ADVISORY...
WHICH IS IN EFFECT FROM 6 AM TO 6 PM PST SUNDAY. 

SNOW WILL DEVELOP OVERNIGHT AND BECOME WIDESPREAD SUNDAY MORNING.
SNOW ACCUMULATIONS OF 2 TO 4 INCHES CAN BE EXPECTED WITH SNOW
MIXING WITH OR CHANGING TO RAIN AT THE VALLEY FLOORS DURING THE
AFTERNOON. 

THIS SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED OR SLUSHY ROADS AND
LIMITED VISIBILITIES. USE CAUTION WHILE DRIVING.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter storm warning went out at Dec 17, 8:45 AM PST, 5 hours 29 minutes earlier.

Area forecast discussion, Dec 17, 8:45 AM PST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
845 AM PST SAT DEC 17 2005

.UPDATE...
PER INITIAL CALL FROM WFO SACRAMENTO...WILL MATCH THEM WITH A WINTER
STORM WATCH FOR LASSEN-TAHOE FOR SUNDAY INTO SUNDAY EVENING. AS
MENTIONED YESTERDAY...MODELS SEEM TO BE A BIT SLOW AND TOO DRY AT
TIMES WITH THE INITIAL UNDERCUTTING SYSTEMS. THIS WEEKEND
APPEARSBEEN NO WITH BOTH THE NAM/GFS QUITE A BIT WETTER THAN
YESTERDAY FOR SUNDAY. AT THIS POINT...IT LOOKS TO BE HIGH END
ADVISORY/LOW END WARNING POTENTIAL FOR THOSE AREAS. SNOW LEVELS WILL
ALSO START OUT LOW...NEAR 4000 FEET BEFORE RISING TO 6000 FEET LATE
ON SUNDAY. EVEN VALLEY LOCATIONS OF LASSEN COULD SEE LOW END WARNING
SNOW AMOUNTS BEFORE THE CHANGEOVER. TO MATCH THE IDEAS AND THE
POTENTIAL COLD AIR DAMMING THAT CAN OCCUR IN THE SURPRISE
VALLEY...WILL ALSO ISSUE A WATCH FOR NORTHERN WASHOE AND THE SV.
EXPECT ANY HEAVY SNOWS IN WASHOE TO REMAIN NORTH OF GERLACH. IN THE
UPDATE WILL ALSO LOWER SNOW LEVELS MOST ZONES TONIGHT TO ACCOUNT FOR
THE LOWER SNOW LEVELS EXPECTED. WALLMANN

&&

.PREV DISCUSSION...ISSUED AT 304 AM
ACTIVE WEATHER DURING THE SHORT TERM.  NARROW RIDGE NOW OVER THE
WEST COAST IS BEING SQUEEZED BY AN APPROACHING DEEP TROUGH OVER
135W.  A VORT MAX SHOWING UP ON SATELLITE IMAGERY THIS MORNING IS
MOVING TOWARD THE CENTRAL CALIFORNIA COAST AND WILL UNDERCUT THE
NORTHERN PART OF THE RIDGE TODAY.  MODELS ARE SIMILAR IN THEIR
EVOLUTION OF THIS SCENARIO WITH THE ETA...GFS...ECMWF...CANADIAN AND
NOGAPS ALL SHOWING THE SYSTEM OFF THE COAST AT 12Z THIS MORNING.
THE FIRST VORT MAX IS PROGGED TO MOVE THROUGH NORTHERN CALIFORNIA
THIS EVENING.  A SECOND STRONGER SHORTWAVE IS THEN PROGGED TO MOVE
THROUGH THE SAME REGION LATE SUNDAY.

WITH THE APPROACHING SYSTEM WILL CONTINUE WILL A CHANCE OF RAIN AND
MOUNTAIN SNOW FOR THIS AFTERNOON AND EVENING.  SOUTHERLY FLOW WILL
ALLOW FOR GOOD MOISTURE ADVECTION TONIGHT INTO SUNDAY.  THE GFS
ADVECTS PRECIPITABLE WATER VALUES OF BETWEEN 0.25 AND 0.50 INCH INTO
WESTERN NEVADA BY 06Z SUNDAY.  SNOW LEVELS WILL START OUT AROUND
6000 FT TODAY BEFORE LOWERING TO BETWEEN 5000 AND 5500 FT TONIGHT AS
COLD AIR MOVES IN WITH THE FIRST SHORTWAVE.  PRECIP SHOULD TAPER OFF
MONDAY AFTERNOON AS THE SECOND SHORTWAVE MOVES EAST OF THE REGION.

DID NOT MAKE ANY MAJOR CHANGES TO TEMPERATURES FOR TODAY AND
SUNDAY.  TEMPS BOTH DAYS SHOULD BE NEAR BOTH CLIMO AND GUIDANCE WITH
AFTERNOON HIGHS IN THE 40S.  EXPECT A SLIGHT WARM UP ON MONDAY AS
RIDGING BUILDS INTO THE WEST COAST.  OHARA

LONG TERM...TUESDAY THROUGH FRIDAY...
MEDIUM RANGE GUIDANCE IS IN REASONABLY GOOD AGREEMENT FOR AN ACTIVE
WEATHER PATTERN IN THE MEDIUM RANGE. RIDGE AXIS OVER CA-NV TUES IS
EXPECTED TO MOVE EAST TO NEAR THE NV-UTAH BORDER BY WED AS TROF
APPROACHES THE WEST COAST. DESPITE HIGH 500 MB HEIGHTS...PACIFIC
MOISTURE WILL BE TAPPED WITH WIDESPREAD HIGH CLOUDS BOTH DAYS AND A
POSSIBILITY OF LIGHT PRECIP OVER NERN CA AND ALONG THE SIERRA WITH
HIGH SNOW LEVELS ABOVE 7500 FEET. MAX TEMPS ARE EXPECTED TO REACH OR
EXCEED 50 DEGREES

BY WED NIGHT AND THURS THE TROF MOVES INLAND AND WILL BRING PRECIP
AND LOWER SNOW LEVELS TO THE FORECAST AREA. MODEL DATA HAVE SOME
DIFFERENCES IN WHETHER THE SYSTEM MOVES IN AS A NEGATIVE TILT
SHORTWAVE OR A CLOSED LOW BREAKING OFF FROM THE MEAN FLOW WHICH
WOULD MAKE A DIFFERENCE AMOUNT OF COOLING ASSOCIATED WITH THE
PRECIP. THE CURRENT FORECAST WAS FAVORING THE 00Z GFS WHICH WOULD
BRING SNOW DOWN TO AROUND 6000 FEET...BUT THE 06Z GFS WAS WEAKER AND
FARTHER NORTH AND WOULD RESULT IN HIGHER SNOW LEVELS AROUND 7000
FEET AND LOWER QPF.

THIS SYSTEM EXITS THE REGION THURS NIGHT WITH REBUILDING RIDGE ON
FRIDAY BRINGING DRIER AIR MASS TO THE REGION. LIGHT E-NE FLOW WILL
RETURN WHICH WOULD LIMIT WARMING...BUT THE INVERSION IS NOT EXPECTED
TO BE AS STRONG AS IT WAS THIS PAST WEEK. MJD

&&

.AVIATION...
THE FOG AND LOW CLOUD EVENT IS ESSENTIALLY OVER ACROSS THE TAF
POINTS AND TWEB ROUTES. SOME SLIGHTLY REDUCED VISIBILITY TO AROUND 5
MILES IS POSSIBLE BETWEEN 15Z AND 17Z IN PARTS OF WRN NV WITH LOCAL
FOG IN CHURCHILL...MINERAL AND MONO COUNTIES OTHERWISE VFR CONDS ARE
EXPECTED TODAY WITH LOWERING CIGS TONIGHT AND AREAS OF MVFR AND
LOCAL IFR CIGS/VSBY AS LIGHT SNOW SPREADS ACROSS THE REGION. MJD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WATCH NVZ002 6 AM TO 11 PM SUNDAY.
      WINTER STORM WATCH NVZ005 9 AM TO 9 PM SUNDAY.
.CA...WINTER STORM WATCH CAZ070 9 AM TO 9 PM SUNDAY.
      WINTER STORM WATCH CAZ071-072 6 AM TO 11 PM SUNDAY.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 9:03 AM PSTWinter Storm WatchREVAlpine, El Dorado, Lassen, Modoc, Nevada, Placer and 2 more14 hr
Dec 17, 2:30 PM PSTSnow AdvisoryREVMono8 hr

Nearby

Winter Storm Warnings in California, 2005Winter Storm Warnings in Nevada, 2005Every winter storm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.